Texas, 2014

High Wind in Texas, May 6 to 7, 2014

May 6 to 7, 2014 · NWS MAF · 3 events in 2 counties and zones

Increasing southwesterly flow aloft ahead of an approaching upper level trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing southwesterly flow aloft ahead of an approaching upper level trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 6, 10:51 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, May 6, 10:51 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT Tue May 6 2014

.DISCUSSION...

Please see the 06/18Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail across all area terminals through 07/18Z.
Low level west to southwest winds will be the concern through
early evening with gusts up to near 30 kts, resulting in
significant crosswinds at all airports, including KMAF R16/34.
Look for these winds to subside by sunset, with local gusts near
20 kts possible at KFST. Winds will back to a southerly direction
overnight at KFST, KINK, and KMAF late tonight before veering to
the southwest by mid-morning Wednesday and increasing to near 20
kts sustained with gusts near 30 kts possible.  Should see a mid-level
cloud deck develop late tonight with bases near 15 kft AGL at KMAF
and KFST, scattering out after sunrise Wednesday.

&&

.PREV DISCUSSION... /ISSUED 606 AM CDT Tue May 6 2014/

AVIATION...
12Z TAF issuance
VFR conditions will prevail through tonight with increasing
westerly winds today. A few terminals may gust near 30 kts before
winds decrease just after sunset.

PREV DISCUSSION... /ISSUED 522 AM CDT Tue May 6 2014/

DISCUSSION...

WV imagery shows the upper ridge has shifted east out of West
Texas/SE NM in response to an incoming upper trough over nrn CA.
Correspondingly, 850mb thermal ridge will shift further eastward
also, resulting in cooler (but still above normal) temps for the
area this afternoon.  Leeside troughing will begin
increasing/veering winds to the SW, spreading the fire wx threat off
the mtns and onto the plains.  Critical fire wx thresholds will be
borderline over the Wrn Low Rolling Plains/PB, but this is almost a
moot point, as ERC's/fuel moisture is most critical there.  See Fire
Wx Discussion below for more details. Winds thru the Guadalupes look
to come in just below the new threshold criteria, so we've cancelled
the watch there for today.

Warm temps and dry SW flow will result in a very dry PBL this
afternoon...but all models persist in developing convection this
afternoon/evening on a shortwave moving thru SW flow aloft thru the
Big Bend Area, where models put elevated LI's of -1 to -2, so we've
inserted isolated dry thunder there.

Wednesday, the upper trough begins tilting negatively near the Four
Corners...w/forecast soundings mixing to around 600mb Wednesday
afternoon.  Models at this level have SW flow 40-50kts, which will
make for a windy day across the region.  High winds looks to be
marginal thru the Guadalupes Wednesday afternoon and evening, w/the
NAM showing a modest mtn wave signature.  We've issued a watch to
cover this for now, but later shifts will likely need to issue
advisories for the adjacent plains.  Further east, a dryline will
begin sharpening up, w/models developing convection along this
feature during the evening.  If the GFS/ECMWF pan out, initiation
will take place either over or west of the Midland area.  Models
have been fairly consistent w/placement of the dryline, so we've
bumped pops up a notch in the Wrn Low Rolling Plains/Permian Basin
Wednesday night.

Models push the dryline east of the area Thursday, w/return flow
pushing it back into the Lwr Trans Pecos Friday.  During this time,
the upper trough will continue ejecting into the upper Midwest, but
a deeper secondary trough will come thru West Texas Friday
afternoon/evening, and may kick off some t-storms in the better
moisture of the Lwr Trans Pecos.

These troughs will keep temps closer to normal Thu/Fri, but things
ramp back up thru the weekend as NW flow aloft quickly transitions
back to SW.  We've kept the extended dry beyond Friday night.

FIRE WEATHER...

Look for another day of critical fire danger across parts of the
region today as fuels remain extremely dry. Well above normal
temperatures will combine with low rh's and increasing westerly
winds to create extreme fire weather conditions roughly along and
north of the I-20 corridor. The strongest mid level winds (25-30 kts
at 850mb) will be centered over southeast New Mexico this afternoon.
Models show good mixing allowing this wind to be tapped and brought
down to the sfc. Further east winds will be more borderline, but dry
fuels will make up for the winds. A Red Flag Warning is in effect
for these areas through this evening.

Rh's will recover across the east Wednesday morning as the dryline
surges west to about the western Permian Basin. A storm system
will approach the area Wednesday afternoon pushing the dryline to
the central Permian Basin and lower Trans Pecos by afternoon.
Critical fire weather conditions are again possible west of the
dryline Wednesday so will continue the Fire Weather Watch already in
effect. Will also need to monitor for elevated fire weather concerns
later this week.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 10 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     FIRE WEATHER WATCH from Wednesday morning through Wednesday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WATCH from Wednesday afternoon through Wednesday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

TX...RED FLAG WARNING until 11 PM CDT /10 PM MDT/ this evening FOR
     THE FOLLOWING ZONES... Andrews...Borden...Crane...Dawson...
     Ector...Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Martin...Midland...Mitchell...Reeves County and
     Upper Trans Pecos...Scurry...Van Horn and Highway 54
     Corridor...Ward...Winkler.

     FIRE WEATHER WATCH from Wednesday morning through Wednesday
     evening FOR THE FOLLOWING ZONES... Andrews...Borden...
     Crane...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Reeves County and Upper Trans Pecos...Scurry...Van Horn and
     Highway 54 Corridor...Ward...Winkler.

     HIGH WIND WATCH from Wednesday afternoon through Wednesday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

70
Hazardous weather outlook, May 6, 2:04 AM MST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 AM CDT TUE MAY 6 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
404 AM CDT TUE MAY 6 2014 /304 AM MDT TUE MAY 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL TO EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE PERMIAN BASIN...UPPER TRANS PECOS AND
SOUTHEAST NEW MEXICO. A RED FLAG WARNING IS IN EFFECT FOR THESE
AREAS UNTIL THIS EVENING. STRONG WINDS ARE POSSIBLE IN THE
GUADALUPE MOUNTAINS THIS AFTERNOON...BUT SHOULD REMAIN BELOW 40
MPH.

A DRY THUNDERSTORM OR TWO IS ALSO POSSIBLE THIS AFTERNOON OVER THE
BIG BEND REGION. THE MAIN THREAT WITH THESE STORMS WILL BE DRY
LIGHTNING AND GUST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL STORM SYSTEM WILL ARRIVE ON WEDNESDAY LEADING TO
INCREASING WINDS BEHIND A DRYLINE INCLUDING POSSIBLE HIGH WINDS
IN THE GUADALUPE MOUNTAINS TUESDAY. A HIGH WIND WATCH IS IN EFFECT
FOR THIS AREA FOR WEDNESDAY AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEDNESDAY FROM THE
GUADALUPE MOUNTAINS EXTENDING EAST INTO THE PLAINS...MAINLY NORTH
OF INTERSTATE 20. A FIRE WEATHER WATCH REMAINS IN EFFECT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT ALONG THE
DRYLINE MAINLY AFFECTING THE EASTERN PERMIAN BASIN. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER EMERGENCY MANAGERS
AND FIRE DEPARTMENTS SHOULD BE PREPARED FOR THE INCREASED
SIGNIFICANT FIRE POTENTIAL TODAY AND WEDNESDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 6, 1:02 PM MST to May 7, 11:34 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
May 6, 1:51 PM MST to May 7, 5:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Davis / Apache Mountains Area

When
May 6, 4:55 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509627, 509624, 509625.